Ethambutol-induced toxicity is mediated by zinc and lysosomal membrane permeabilization in cultured retinal cells


    loading  Checking for direct PDF access through Ovid

Abstract

Ethambutol, an efficacious antituberculosis agent, can cause irreversible visual loss in a small but significant fraction of patients. However, the mechanism of ocular toxicity remains to be established. We previously reported that ethambutol caused severe vacuole formation in cultured retinal cells, and that the addition of zinc along with ethambutol aggravated vacuole formation whereas addition of the cell-permeable zinc chelator, N,N,N',N'-tetrakis (2-pyridylmethyl) ethylenediamine (TPEN), reduced vacuole formation. To investigate the origin of vacuoles and to obtain an understanding of drug toxicity, we used cultured primary retinal cells from newborn Sprague–Dawley rats and imaged ethambutol-treated cells stained with FluoZin-3, zinc-specific fluorescent dye, under a confocal microscope. Almost all ethambutol-induced vacuoles contained high levels of labile zinc. Double staining with LysoTracker or MitoTracker revealed that almost all zinc-containing vacuoles were lysosomes and not mitochondria. Intracellular zinc chelation with TPEN markedly blocked both vacuole formation and zinc accumulation in the vacuole. Immunocytochemistry with antibodies to lysosomal-associated membrane protein-2 (LAMP-2) and cathepsin D, an acid lysosomal hydrolase, disclosed lysosomal activation after exposure to ethambutol. Immunoblotting after 12 h exposure to ethambutol showed that cathepsin D was released into the cytosol. In addition, cathepsin inhibitors attenuated retinal cell toxicity induced by ethambutol. This is consistent with characteristics of lysosomal membrane permeabilization (LMP). TPEN also inhibited both lysosomal activation and LMP. Thus, accumulation of zinc in lysosomes, and eventual LMP, may be a key mechanism of ethambutol-induced retinal cell death.

    loading  Loading Related Articles